Alert archive / South Dakota / Severe Thunderstorm Warnings in 1999

Severe Thunderstorm Warning 22, NWS Sioux Falls, SD

May 16, 1999Clay County, Yankton County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at May 16, 1999, 8:28 AM CDT for Clay County, Yankton County, South Dakota. It was in force for 32 min. 4 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 16, 1999, 8:28 AM CDT (13:28 UTC)
Expired
May 16, 1999, 9:00 AM CDT
In force
32 min
Issued by
NWS Sioux Falls, SD
Area
Whole counties

Counties Clay County, SD, Yankton County, SD

What was reported inside it

TimeReportWhereRemark
May 16, 8:37 AM CDTHail 1.75Gayville, SD
May 16, 8:40 AM CDTHail 0.75Gayville, SD
May 16, 8:40 AM CDTHail 1Meckling, SD
May 16, 9:05 AM CDTHail 0.75Hub City, SD

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 16, 6:00 AM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 1.5 hours before the alert went out and 348 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 1999-05-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 57 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 1999-05-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -16 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
57 J/kg
Mixed-layer CIN
-129 J/kg
Mixed-layer LCL
653 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
-16 m²/s²
0-3 km storm-relative helicity
184 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KFSD 161331 RRA
SVRFSD
SDC027-135-161400-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
828 AM CDT SUN MAY 16 1999

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN YANKTON COUNTY IN SOUTHEAST SOUTH DAKOTA
  CLAY COUNTY IN SOUTHEAST SOUTH DAKOTA

* UNTIL 900 AM CDT

* AT 828 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES SOUTHWEST OF GAYVILLE...OR ABOUT 9
  MILES SOUTHEAST OF YANKTON...MOVING NORTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  GAYVILLE AROUND 835 AM CDT
  MECKLING AROUND 845 AM CDT

THIS STORM WILL LIKELY PRODUCE LARGE HAIL. GO INSIDE A STURDY 
BUILDING AND STAY AWAY FROM WINDOWS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN SIOUX FALLS.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 3:20 AM CDT, 5 hours 8 minutes earlier.

Area forecast discussion, May 16, 3:20 AM CDT, 5 hours 8 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
320 AM CDT SUN MAY 16 1999

SCTD SHWRS IN NRN PART ARE CWA ARE MOVG OUT TO NE. AREAS OF FOG ARE
FORMG OVER MUCH OF CWA SO WIL HAVE IN FOR THIS MRNG. NXT ROUND OF
PCP WIL HAVE TO WAIT FOR NXT S/SV MOVG UP FM THE SW LTR THIS MRNG.
QSTN IS HOW LONG AND HOW MUCH WIL PCP LAST. MDLS HAVG A HARD TIME
DECIDING JUST WHAT TO DO WITH IT. S/WV MIGHT HOLD UP FNT FM MOVG TO
E AND FOR NOW WIL CONT CHC SHWRS/TSTMS TNGT IN ERN AREAS OF CWA.
THINK PCP WILL BE MORE SCTD THAN INDCTS BY GUID. WIL LNGER SOME SHWRS
IN EXTRM ERN PART OF AREA ON MON MRNG CLOSE BHND FNT. FWC TEMPS NOT
TO BAD FOR TDA AND WITH COOLR AIR MOVG IN BHND FNT TNGT AND MON.
SHLD SEE COOLR TEMPS ON MON BUT MAY NOT AS COOL AS FWC HAS IT IN
SOME AREAS.

.FSD...NONE

WB

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 16, 8:57 AM CDTSevere Thunderstorm WarningFSDClay, Union33 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 1999Every severe thunderstorm warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.